Alcohol and drugs do not mix. This is a slogan that we often hear from the media to try to encourage individuals to stop mixing alcohol and sedatives or other drugs. More often than not when an individual displays this type of mixing behavior, it can be a warning sign they are addicted to sedatives and alcohol. According to the Kaiser Family foundation, nearly half of individuals between the ages of 13 and 24 frequently mix alcohol and drugs together.
Effects Associated with Drinking Alcohol
“…nearly half of individuals between the ages of 13 and 24 frequently mix alcohol and drugs together.”-Projectknow.com Alcohol is a depressant. It has the same effects on the body as a sedative. It is absorbed by the stomach and small intestines rapidly, and it affects every organ in the body. The effects of alcohol include, but are not limited to:
- Impaired memory
- Numbness and weakness in the hands and feet
- Irregular heart rhythm
- Weakening of the heart muscle
- High blood pressure
- Inflammation of the liver or stomach
- Rupture of the esophagus
- Loss of balance
- Poor judgment
How Sedatives Affect Your Body
Sedatives also depress the central nervous system function. This class of drugs includes many common prescription medications that are easy to find. Sedatives include Xanax, Valium, phenobarbital and pentobarbital sodium. They are used to treat anxiety disorders, panic attacks, nervousness and sleep disorders. They are very effective medications but they are highly addictive. Warning signs of sedative addiction include:
- Blurred vision
- Slowed breathing
- Slow heart rhythm
- Emotional and social withdrawal
- Tolerance to sedatives
- Nightmares and other sleep problems
- Inability to stop taking the drug
- Problems with work or school
- Immediate withdrawal symptoms between doses
What are the Consequences of Mixing These Drugs
The dangers of mixing sedatives with alcohol vary depending on the individual. There is generally no way of knowing how the two will interact in your body until you take them together. Even a physician will not be able to tell you exactly what the effect will be. It depends on a variety of factors. Typically, when the two are mixed together, it can cause extreme drowsiness and even coma or death. It can also cause the heart and respiratory function to become dangerously slow. The effects depend on the size of the individual and their metabolic rate. It can also depend on other drugs in the system. The effects can also vary depending if there are any other underlying medical conditions.
Warning Signs of a Developing Addiction
When an individual begins mixing alcohol and sedatives together over a long period of time they may develop a tolerance for the two. Because of the highly addictive nature of both, it is not difficult to become addicted to sedatives and alcohol. It can take more of both drugs for an individual to feel the same effects they once did. Some of the warning signs of addiction include:
- Irritability between doses
- Hiding addictive behaviors
- Making excuses for their drinking and drug use
- Using when alone
- Inability to stop
- Loss of interest in things that once gave them pleasure
Unsure where to start? Take Our Substance Abuse Self-Assessment
Take our free, 5-minute substance abuse self-assessment below if you think you or someone you love might be struggling with substance abuse. This evaluation consists of 11 yes or no questions that are designed to be used as an informational tool to assess the severity and probability of a substance use disorder. The test is free, confidential, and no personal information is needed to receive the result. Please be aware that this evaluation is not a substitute for advice from a medical doctor.
How to get the Necessary Treatment
When an individual becomes addicted to sedatives and alcohol, the first thing they should do is contact a physician for the best plan of addiction treatment. The type of treatment and the length of treatment will depend on the individual. The longer the plan of treatment for alcohol and drug addiction, the higher your chances are for success.
If you or someone you love is addicted to sedatives and alcohol, call to discuss your treatment options and to get help.
- According to the Santa Clara University, mixing alcohol and sedatives has a synergistic effect. This means that the combined effect of the two is more dangerous than the separate effects of the drugs combined.
- You should never mix alcohol with drugs of any kind without first consulting with your physician.
- When an individual becomes addicted to alcohol and sedatives, they may have a strong psychological dependence to both.